- Having constant or intermittent ringing, buzzing, roaring, hissing or clicking in your ears
- High-pitched noise in your ears
What is tinnitus?
Generally speaking, tinnitus is a physical condition in which a person perceives sound in the ears or head when no external source of the sound is present. Often described as either a ringing, buzzing, roaring, hissing, whooshing or clicking sound, tinnitus is a common phenomenon estimated to affect at least 10-15% of the population to varying degrees. It is still not understood what tinnitus is, and only sometimes can its apparent causes be identified. Tinnitus is generally not considered to be a “hallucination” but a real experience that can be brought on by noise-induced hearing loss, ear infections, head or brain injury, or even simply emotional stress. Another reported cause of tinnitus is psychiatric drug withdrawal. The rest of the content on this page is specifically about withdrawal-induced tinnitus.
Anecdotal reports indicate that for some people experiencing psychiatric drug withdrawal, tinnitus can be intense, loud and shrill. In certain cases, people have tinnitus only in one ear, others in both. For some, the sounds are constant, while for others, they come and go on a more daily basis. Some people find the sounds are strongest at a particular time of day, or under particular circumstances. For example, some people find stressful situations to be provoking, while others find a quiet room causes an intensifying of symptoms.
How long will withdrawal-induced tinnitus last?
People who experience withdrawal-induced tinnitus do find that it diminishes in frequency, intensity, or bothersome-ness before eventually going away fully once the central nervous system has had enough of a chance to heal from psychiatric drugs. There’s no way to know how short or long this timeline will be—some people in withdrawal report tinnitus lasting days or weeks, while others report a year or more. Accepting this unknown while trusting that your body is working hard to heal can help lessen the discomfort of the experience.